Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Strictly singular operators on $ L_p$ spaces and interpolation


Authors: Francisco L. Hernández, Evgeny M. Semenov and Pedro Tradacete
Journal: Proc. Amer. Math. Soc. 138 (2010), 675-686
MSC (2000): Primary 47B38; Secondary 47B07, 46B70
DOI: https://doi.org/10.1090/S0002-9939-09-10089-8
Published electronically: October 13, 2009
MathSciNet review: 2557184
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the class $ V_p$ of strictly singular non-compact operators on $ L_p$ spaces. This allows us to obtain interpolation results for strictly singular operators on $ L_p$ spaces. Given $ 1\leq p<q\leq\infty$, it is shown that if an operator $ T$ bounded on $ L_p$ and $ L_q$ is strictly singular on $ L_r$ for some $ p\leq r\leq q$, then it is compact on $ L_s$ for every $ p<s<q$.


References [Enhancements On Off] (What's this?)

  • [AA] Y.A. Abramovich, C. D. Aliprantis. An invitation to operator theory. Graduate Studies in Mathematics, 50. American Mathematical Society, Providence, RI, 2002. MR 1921782 (2003h:47072)
  • [AO] D. Alspach, E. Odell. $ L_p$ spaces. Handbook of the geometry of Banach spaces, Vol. I, 123-159, North-Holland, Amsterdam, 2001. MR 1863691 (2003b:46013)
  • [B] O. J. Beucher. On interpolation of strictly (co-)singular linear operators. Proc. Roy. Soc. Edinb. A 112 (1989), 263-269. MR 1014656 (90j:46064)
  • [C] J. W. Calkin. Two-sided ideals and congruences in the ring of bounded operators in Hilbert space. Annals of Math. (2) 42, 4 (1941), 839-873. MR 0005790 (3:208c)
  • [CG] V. Caselles, M. González. Compactness properties of strictly singular operators in Banach lattices. Semesterbericht Funktionalanalysis. Tübingen, Sommersemester (1987), 175-189.
  • [CMMM] F. Cobos, A. Manzano, A. Martínez, P. Matos. On interpolation of strictly singular operators, strictly co-singular operators and related operator ideals. Proc. Roy. Soc. Edinb. A 130 (2000), 971-989. MR 1800087 (2001j:46113)
  • [D] L. Dor. On projections in $ L_1$. Annals of Math. (2) 102 (1975), 463-474. MR 0420244 (54:8258)
  • [GMF] I. T. Gohberg, A. S. Markus, I. A. Feldman. On normal solvable operators and related ideals. Amer. Math. Soc. Transl. (2), Vol. 61, Amer. Math. Soc., Providence, RI, 1967, 63-84.
  • [G] S. Goldberg. Unbounded linear operators. Theory and applications. Dover Publications, Mineola, NY, 2006. MR 2446016
  • [H] S. Heinrich. Closed operator ideals and interpolation. J. Funct. Analysis 35 (1980), 397-411. MR 563562 (81f:47045)
  • [KP] M. I. Kadeč, A. Pełczyński. Bases, lacunary sequences and complemented subspaces in the spaces $ L_p$. Studia Math. 21 (1962), 161-176. MR 0152879 (27:2851)
  • [K] T. Kato. Perturbation theory for nullity deficiency and order quantities of linear operators. J. Analyse. Math. 6 (1958), 273-322. MR 0107819 (21:6541)
  • [Kr] M. A. Krasnosel'skiĭ. On a theorem of M. Riesz. Dokl. Akad. Nauk SSSR 131, 246-248 (in Russian); translated as Soviet Math. Dokl. 1 (1960), 229-231. MR 0119086 (22:9852)
  • [KZPS] M. A. Krasnosel'skiĭ, P. P. Zabreĭko, E. I. Pustyl'nik, P. E. Sobolevskiĭ. Integral operators in spaces of summable functions. Noordhoff International Publishing, Leiden, 1976. MR 0385645 (52:6505)
  • [LT] J. Lindenstrauss, L. Tzafriri. Classical Banach spaces. I. Springer-Verlag, Berlin-New York, 1977. MR 0500056 (58:17766)
  • [LST] M. Lindström, E. Saksman, H.-O. Tylli. Strictly singular and cosingular multiplications. Canad. J. Math. 57 (2005), 1249-1278. MR 2178561 (2006h:47058)
  • [M] V. D. Milman. Operators of classes $ C_0$ and $ C_0^*$. Functions theory, functional analysis and appl., Vol. 10 (1970), 15-26 (in Russian).
  • [P] A. Pełczyński. On strictly singular and strictly cosingular operators, I and II. Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 13 (1965), 31-41. MR 0177300 (31:1563)
  • [PR] A. Pełczyński, H. P. Rosenthal. Localization techniques in $ L\sp{p}$ spaces. Studia Math. 52 (1974/75), 263-289. MR 0361729 (50:14174)
  • [R] C. J. Read. Strictly singular operators and the invariant subspace problem. Studia Math. 132 (1999), 203-226. MR 1669678 (2000e:47012)
  • [Ru] W. Rudin. Functional analysis. McGraw-Hill, New York, 1973. MR 0365062 (51:1315)
  • [SS] E. M. Semënov, F. A. Sukochev. The Banach-Saks index. Sbornik Mathematics 195 (2004), 263-285. MR 2068953 (2005d:46063)
  • [W1] L. Weis. On perturbations of Fredholm operators in $ L\sb{p}(\mu)$-spaces. Proc. Amer. Math. Soc. 67 (1977), 287-292. MR 0467377 (57:7236)
  • [W2] L. Weis. Integral operators and changes of density. Indiana Univ. Math. J. 31 (1982), 83-96. MR 642619 (84a:47066)
  • [Whi] R. J. Whitley. Strictly singular operators and their conjugates. Trans. Amer. Math. Soc. 113 (1964), 252-261. MR 0177302 (31:1565)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 47B38, 47B07, 46B70

Retrieve articles in all journals with MSC (2000): 47B38, 47B07, 46B70


Additional Information

Francisco L. Hernández
Affiliation: Departmento de Análisis Matemático, Universidad Complutense de Madrid, 28040, Madrid, Spain
Email: pacoh@mat.ucm.es

Evgeny M. Semenov
Affiliation: Department of Mathematics, Voronezh State University, Voronezh 394006, Russia
Email: semenov@func.vsu.ru

Pedro Tradacete
Affiliation: Departmento de Análisis Matemático, Universidad Complutense de Madrid, 28040, Madrid, Spain
Email: tradacete@mat.ucm.es

DOI: https://doi.org/10.1090/S0002-9939-09-10089-8
Keywords: Strictly singular operator, $L_p$ space, interpolation
Received by editor(s): February 18, 2009
Received by editor(s) in revised form: June 18, 2009
Published electronically: October 13, 2009
Additional Notes: The first and third authors were partially supported by grants MICINN MTM2008-02652 and Santander/Complutense PR34/07-15837. The second author was partly supported by the Russian Fund. of Basic Research grants 08-01-00226-a and a Universidad Complutense grant. The third author was partially supported by grant MEC AP-2004-4841.
Communicated by: Nigel J. Kalton
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society